Georgia, 2011Winter Storm in Georgia, January 10 to 11, 2011
January 10 to 11, 2011 · NWS CAE · 5 events in 5 counties and zones
S. Heavy snow fell across the CSRA and lower Midlands of South Carolina with accumulations of 1 to 6 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved through the Gulf of Mexico and across northern Florida producing snow, sleet and freezing rain across the southeast U.S. Heavy snow fell across the CSRA and lower Midlands of South Carolina with accumulations of 1 to 6 inches. Burke county had mainly sleet and freezing rain with ice accumulations of 1/2 inch. Power outages were reported througout the area but it wasn't widespread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 9, 10:23 PM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 9, 10:23 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1023 PM EST SUN JAN 9 2011
.SYNOPSIS...
LOW PRESSURE WILL TRACK EASTWARD ALONG THE GULF COAST TONIGHT AND
MONDAY. THE LOW WILL LIFT NORTHEASTWARD AND BE OFF THE SOUTH
CAROLINA COAST MONDAY NIGHT AND THE NORTH CAROLINA COAST TUESDAY.
STRONG SURFACE HIGH PRESSURE IN THE CENTRAL PART OF THE NATION WILL
DIRECT COLD AIR INTO THE FORECAST AREA. THIS COMBINATION WILL RESULT
IN A WINTRY MIX OF PRECIPITATION. A WINTER STORM WARNING HAS BEEN
POSTED.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATE 03Z...
WATCHING BAND OF SNOW ACROSS NORTH GEORGIA MOVING EAST TOWARD THE
CENTRAL SAVANNAH RIVER AREA. 00Z NAM...21Z SREF...LAMP INDICATE
THIS BAND WILL LIKELY MOVE INTO THE WESTERN CSRA AND WEST-CENTRAL
MIDLANDS BETWEEN 100 AM-400 AM. BASED ON LATEST RADAR TRENDS AND
OBSERVATIONS IT MAY DEVELOP A LITTLE EARLIER IN THE CSRA. NO CHANGE
MADE TO FORECAST.
UPDATE 00Z...
AIR MASS IS COLD AND VERY DRY. THE WINTRY PRECIPITATION IS MOVING
ACROSS NORTH CENTRAL ALABAMA AT THE MOMENT. BASED ON LATEST
GUIDANCE AND OBSERVATIONAL DATA...THE PRECIPITATION IS EXPECTED TO
BEGIN IN THE 400 AM TO 800 AM TIME FRAME DUE TO DRY LOW LEVEL AIR.
IT WILL TAKE SOME TIME FOR ATMOSPHERE TO MOISTEN UP. CUT BACK SNOW
AMOUNTS SLIGHTLY SINCE FREEZING RAIN WILL LIKELY DEVELOP EARLIER
THAN PREVIOUS FORECAST. 2 TO 4 INCHES NORTH...1-2 INCHES
CENTRAL/CSRA...AND 1 INCH OR LESS SOUTHEAST MIDLANDS. ICING
EXPECTED TO BE SIGNIFICANT WITH AMOUNTS RANGING FROM 0.25 TO 0.50 INCH.
MOISTURE WILL BE ON THE INCREASE TONIGHT AHEAD OF THE GULF COAST LOW
PRESSURE SYSTEM. SINGLE-DIGIT DEW POINT TEMPERATURES PLUS HIGH
PRESSURE NORTHWEST OF THE AREA PREVENTING WARMING INDICATED DEVELOPING
PRECIPITATION WOULD BE SNOW. THE NAM AND GFS TIME-HEIGHT DISPLAYS
WERE IN GOOD AGREEMENT SHOWING ANY PRECIPITATION TONIGHT WOULD BE
SNOW. THE MAIN FORECAST PROBLEM WAS THE TIMING. THE NAM WAS SLOWER
COMPARED TO THE GFS SPREADING DEEP MOISTURE AND LIFT INTO THE AREA
AHEAD OF THE STRONG MID-LEVEL SHORTWAVE TROUGH THAT WAS MOVING
INTO THE LOWER MISSISSIPPI RIVER VALLEY EARLY THIS AFTERNOON.
SATELLITE TRENDS INDICATED THE FASTER SYSTEM TIMING MAY BE
CORRECT...BUT THE INITIAL DRYNESS SHOULD RESULT IN A DELAYED START
OF THE SNOW. THEREFORE...BELIEVE THE BEST FORECAST AT THIS TIME IS
AN AVERAGE OF THE GFS AND NAM FOR THE PRECIPITATION START TIME.
EXPECT SNOW WILL SPREAD INTO THE FORECAST AREA FROM WEST TO EAST
BETWEEN 400 AM AND 700 AM. ALSO AVERAGED THE GFS AND NAM QPF AND
ASSUMED A 10:1 TO 15:1 RATIO. THIS INDICATED SNOW AMOUNTS OF LESS
THAN 1 INCH EAST TO NEAR 2 INCHES EXTREME WEST FOR THE PERIOD
ENDING AT 12Z MONDAY.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
PREVIOUS DISCUSSION...
HIGH PRESSURE WEDGING INTO THE FORECAST AREA FROM THE NORTH WILL
MAINTAIN COLD AIR NEAR THE SURFACE THROUGH TUESDAY. ALOFT...THE
MODELS WERE CONSISTENT SHOWING WARMING FROM SOUTH TO NORTH AND
INDICATED SNOW WILL CHANGE TO SLEET AND FREEZING RAIN. THE MODELS
SHOWED THE BULK OF THE PRECIPITATION WILL OCCUR DURING THE 12Z TO
18Z TIME FRAME ASSOCIATED WITH THE MID-LEVEL SHORTWAVE TROUGH.
THIS TIMING APPEARED REASONABLE BASED ON SATELLITE TRENDS. THE NAM
AND GFS TIME-HEIGHTS SHOWED THIS PRECIPITATION WILL BE SNOW IN THE
NORTH PART BUT BECOME SLEET AND FREEZING RAIN IN THE SOUTH PART.
THE EXACT TIMING OF THIS TRANSITION ADDS UNCERTAINTY TO THE SNOW
AND ICE AMOUNT FORECAST. USING AN AVERAGE OF THE GFS AND NAM QPF
AND LIQUID TO SNOW RATIOS OF 10:1 SUPPORTED SNOW AMOUNTS CLOSE TO
THE PREVIOUS FORECAST OF 1 TO 2 INCHES IN THE SOUTH PART TO 2 TO 4
INCHES IN THE NORTH PART. THIS WOULD MEAN SNOW TOTALS OF 1 TO 5
INCHES WITH THE HIGHER AMOUNTS IN THE NORTH PART. THE MORE
SIGNIFICANT PROBLEM WILL LIKELY BE FREEZING RAIN WHICH SHOULD
BEGIN IN THE SOUTH PART MONDAY MORNING WHEN SIGNIFICANT
PRECIPITATION AHEAD OF THE MAIN SHORTWAVE TROUGH WOULD STILL BE
OCCURRING. ICE ACCUMULATION IN THE SOUTH PART BETWEEN ONE-QUARTER
AND ONE-HALF OF AN INCH STILL APPEARS REASONABLE BASED ON THE
LATEST NAM AND GFS.
THE PERIOD MONDAY AFTERNOON AND MONDAY NIGHT SHOULD BE CHARACTERIZED
BY SHALLOW MOISTURE BEHIND THE DEPARTING MID-LEVEL SHORTWAVE
TROUGH...BUT CONTINUED HIGH LOW-LEVEL MOISTURE AND ISENTROPIC LIFT.
THE MODELS SHOWED THIS MOISTURE WILL BE BELOW THE SNOW GROWTH REGION.
EXPECT LIGHT FREEZING RAIN AND DRIZZLE WILL OCCUR. DESPITE THE LIGHT
PRECIPITATION RATES...SIGNIFICANT ICING MAY OCCUR BECAUSE OF THE
DURATION. THIS SUPPORTED KEEPING THE WINTER STORM WARNING IN
EFFECT THROUGH MONDAY NIGHT. LINGERING FREEZING DRIZZLE MAY OCCUR
TUESDAY MORNING...BUT EXPECT DRYING WILL OCCUR DURING THE
AFTERNOON AS THE LOW SHIFTS FARTHER AWAY FROM THE FORECAST AREA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AS THE MAIN STORM SYSTEM MOVES AWAY FROM THE REGION SURFACE HIGH
PRESSURE WILL BEGIN RIDGING INTO THE REGION FROM THE WEST. THE
CENTER OF THE HIGH WILL SLOWLY MOVE EASTWARD FROM THE CENTRAL PLAINS
ON WEDNESDAY...TO THE SOUTHEAST ON SATURDAY. DRY WEATHER WILL
DOMINATE THROUGH THE PERIOD. TEMPERATURES AT THE SURFACE WILL
REMAIN WELL BELOW NORMAL FROM WEDNESDAY THROUGH FRIDAY NIGHT...WITH
MORNING LOWS IN THE UPPER TEENS TO LOWER 20S...AND AFTERNOON HIGHS
ONLY IN THE UPPER 30S TO LOWER 40S. ON SATURDAY...A SLIGHT WARMING
TREND WILL BEGIN AS THE HIGH BEGINS TO MOVE OFF TO THE EAST OF THE
REGION AND WINDS AT THE SURFACE TURN MORE OUT OF THE SOUTHWEST AHEAD
OF THE NEXT FRONTAL SYSTEM. HIGHS ON SATURDAY IN THE UPPER 40S TO
LOWER 50S. CONTINUED WARMUP ON SUNDAY JUST AHEAD OF THE
FRONT...WITH TEMPS ACTUALLY FORECAST TO REACH INTO THE BALMY 50S.
CHANCE FOR RAINFALL WILL BE BROUGHT BACK INTO THE FORECAST FOR THE
SUNDAY PERIOD.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
MVFR CONDITIONS MOVING INTO THE AREA. LOW PRESSURE CONTINUES TO
MARCH ACROSS THE GULF COAST WITH A BAND OF SNOW AND SLEET
CURRENTLY DEVELOPING ACROSS AGS/DNL AND MOVING NORTHWARD. EXPECT
THE BAND TO MOVE INTO CAE/CUB/OGB BY 04Z ALONG WITH LIGHT SNOW AND
SLEET MIX. MAIN PUSH OF PRECIPITATION WILL BE DURING THE EARLY
MORNING HOURS...AND WITH THIS BAND DEVELOPING HAVE STARTED THE
MAIN AREA OF SNOW A COUPLE HOURS EARLIER THAN PREVIOUS ISSUANCES.
CURRENTLY EXPECT MAIN AREA OF SNOW TO MOVE INTO AGS/DNL AROUND 07Z
AND CAE/CUB/OGB AROUND 09Z. MAIN CONCERN BEGINS DURING THE MORNING
HOURS (13Z TO 14Z) AS THE SNOW MIXES WITH FREEZING RAIN...THEN
CHANGES TO ALL FREEZING RAIN AROUND 17Z. EXPECT THE FREEZING RAIN
TO SLOWLY TAPER TO FREEZING DRIZZLE DURING THE AFTERNOON
HOURS...WITH FREEZING DRIZZLE CONTINUING THROUGH THE END OF THE
TAF PERIOD. ACCUMULATION OF SNOW AND ICE IS EXPECTED AT ALL TAF
SITES. WINDS THROUGH THE TAF PERIOD WILL BE NORTHEASTERLY AROUND
10 KNOTS.
EXTENDED AVIATION OUTLOOK...MVFR/IFR CIGS/VSBYS AND FREEZING
RAIN/FREEZING DRIZZLE TO CONTINUE INTO MONDAY NIGHT AND END EARLY
TUESDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Jan 9, 5:25 AM EST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
525 AM EST SUN JAN 9 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
525 AM EST SUN JAN 9 2011
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH MONDAY NIGHT.
Winter Storm, Lincoln
- When
- January 10, 3:00 AM EST to January 11, 1:00 AM EST
- Where
- Lincoln forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.794, -82.451 (the zone’s center; the record gives no point)
EM reported total snow accumulation of 4 to 6 inches with the heaviest amounts in the northern portion of the county. The snow was followed be freezing rain and drizzle with ice accumulations of 1/4 inch. Some power outages were also reported.
Winter Storm, Columbia
- When
- January 10, 3:00 AM EST to January 11, 3:00 AM EST
- Where
- Columbia forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.544, -82.264 (the zone’s center; the record gives no point)
EM reported total snow accumulation of 3 to 4 inches. The snow was followed be freezing rain and drizzle with ice accumulations of 1/4 to 1/2 inch. Some power outages were also reported.
Winter Storm, McDuffie
- When
- January 10, 4:00 AM EST to January 11, 3:00 AM EST
- Where
- McDuffie forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.483, -82.481 (the zone’s center; the record gives no point)
Fire Dept. H! reported total snow accumulation of 2 to 3 inches in the northern portion of the county with 1 to 2 inches in the southern part. The snow was followed be freezing rain and drizzle with ice accumulations of 1/4 to 1/2 inch. Some power outages were also reported.
Winter Storm, Richmond
- When
- January 10, 4:00 AM EST to January 11, 3:00 AM EST
- Where
- Richmond forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
EM reported total snow accumulation of 2 to 3 inches in the northern portion of the county and 1 to 2 inches in the southern part. The snow was followed be freezing rain and drizzle with ice accumulations of 1/4 to 1/2 inch. Some power outages were also reported.
Winter Storm, Burke
- When
- January 10, 7:00 AM EST to January 11, 3:00 AM EST
- Where
- Burke forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.061, -82.001 (the zone’s center; the record gives no point)
EM reported total snow accumulation of 1 inch in the northern portion of the county which fell during the first 2 hours of the event. The snow was followed be freezing rain and drizzle with ice accumulations of 1/2 inch. Many power outages were also reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, January 10 to 11, 20111 death · 31 events
- Winter Storm and Extreme Cold in South Carolina, January 10 to 13, 20111 death · 1 injured · 19 events
- Ice Storm in South Carolina, January 10, 2011$716,000 · 25 events
- Ice Storm in Georgia, January 10, 2011$253,000 · 17 events
- Ice Storm in Georgia, January 10, 2011$158,000 · 13 events
- Winter Weather in Missouri, January 10 to 11, 201137 events
- Heavy Snow and Winter Weather in Kentucky, January 10 to 13, 201118 events
- Heavy Snow and Winter Weather in North Carolina, January 10, 201118 events
- Heavy Snow and Winter Weather in North Carolina, January 10 to 11, 201116 events
- Hail and Lightning Strike in Florida, January 10, 20111 injured · 0.75 in hail · 2 events
- Winter Weather in Iowa, January 10 to 11, 20119 events
- Winter Weather in Kansas, January 10 to 11, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267099, 267103, 267102, 267104, 267105.